Hail, Jackson
- When
- April 3, 2:15 PM EST
- Where
- Jackson County, 0.55 mi E of Annville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.320, -83.960
The hail covered the ground and ranged in size from dime to quarter.
On April 3rd, a weak front moving in from the southwest coupled with a disturbance overhead set the stage for a slow moving thunderstorm event with mostly hail as the primary threat. The slow storm motion would also allow for some flash flooding from the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
On April 3rd, a weak front moving in from the southwest coupled with a disturbance overhead set the stage for a slow moving thunderstorm event with mostly hail as the primary threat. The slow storm motion would also allow for some flash flooding from the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 3, 1:18 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 218 PM EDT TUE APR 3 2012 .UPDATE... ISSUED AT 218 PM EDT TUE APR 3 2012 CONVECTION HAS PICKED UP IN AREAL COVERAGE MORE THAN EXPECTED IN THE PAST HOUR...THANKS TO SOME STORM SCALE INTERACTIONS AND GOOD INSTABILITY IN PLACE. ONE OR TWO OF THE CELLS HAVE PULSED UP TO SEVERE LIMITS AT TIMES AND EXPECT THIS POTENTIAL TO CONTINUE THROUGH THE REST OF THE AFTERNOON...ESPECIALLY WITH ANY STORM MERGERS. EXPECT A LULL IN THE ACTIVITY THIS EVENING...BEFORE THE POTENTIAL FOR MCS ACTIVITY ARRIVES FROM THE NORTHWEST LATER TONIGHT. UPDATE ISSUED AT 1130 AM EDT TUE APR 3 2012 A FEW LOW- TOPPED SHOWERS HAVE ALREADY BEGUN TO POP ACROSS THE AREA...IN RESPONSE TO AN ADVANCING WARM FRONT CURRENTLY ALIGNED JUST DOWNSTREAM OF LEX TO JKL. THE UPPER LEVEL RIDGE AXIS BUILDING IN ACROSS THE AREA THROUGH THE REST OF THIS AFTERNOON SHOULD HELP TO KEEP CONVECTION ISOLATED. HIGHS WILL TOP OUT IN THE UPPER 70S IN THE NORTH...TO THE LOWER 80S IN SOUTHWEST. THE CURRENT ZONES HAVE THINGS HANDLED WELL...SO WILL MAINLY BE FRESHENING HOURLY TEMPERATURE...DEW POINT...AND SKY COVER TRENDS. UPDATE ISSUED AT 800 AM EDT TUE APR 3 2012 THE FORECAST REMAINS ON TRACK SO MADE ONLY MINOR CHANGES TO THE NEAR TERM POPS AND SKY COVER IN ADDITION TO THE STANDARD DATA LOAD AND BLEND RUN. UPDATE ISSUED AT 446 AM EDT TUE APR 3 2012 MADE A FEW TWEAKS HERE AND THERE TO THE FORECAST GRIDS...BUT NO UPDATES TO THE ZONE TEXT PRODUCT WERE REQUIRED. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 300 AM EDT TUE APR 3 2012 THE SHORT TERM MODELS WERE ALL IN GOOD AGREEMENT WITH THEIR HANDLING OF THE SENSIBLE WEATHER AND OVERALL LARGE SCALE WEATHER PATTERN FOR TONIGHT AND TOMORROW. AS FOR TODAY...THE SREF AND NAM12 BOTH ARE PRODUCING ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS EASTERN KENTUCKY TODAY...PARTICULARLY IN THE AFTERNOON. A COMBINATION OF VERY MOIST AIR SOUTH OF THE HAL ROGERS PARKWAY AND THE PRESENCE OF A WEAK FRONTAL BOUNDARY TO THE SOUTHWEST...COULD LEAD TO ISOLATED SHOWERS OR STORMS EARLY THIS MORNING. ANY SHOWERS AND STORMS THAT FORM THIS AFTERNOON...WOULD BE SPARKED BY A WEAK DISTURBANCE IN THE MIDDLE ATMOSPHERE AS IT ROTATES AROUND AN AREA OF WEAK SURFACE HIGH PRESSURE. THE PRIMARY CHANGES MADE TO THE FORECAST FOR WEDNESDAY WERE TO INCREASE PRECIPITATION CHANCES AND SKY COVER ACROSS THE BOARD. THE REASONS FOR THIS WERE TWO FOLD. FIRST...THE NAM12...CANADIAN...SREF...AND GFS MODELS WERE IN VERY GOOD AGREEMENT THAT MORE WIDESPREAD SHOWERS AND STORMS WILL FORM AND MOVE ACROSS THE AREA ON WEDNESDAY THAN THE LATEST MOS POPS WERE SUGGESTING. SECOND...THE LATEST MODEL TIME HEIGHTS AND SOUNDINGS ALSO SUPPORTED MORE WIDESPREAD SHOWERS AND STORMS THAN THE MOS DATA SUGGESTED. WITH TEMPERATURES EXPECTED TO BE IN THE 70S AND 80S AT TIMES...AND A GOOD FEED OF MOISTURE IN PLACE...SHOWERS AND STORMS WILL NO DOUBT FORM AND MOVE ACROSS EASTERN KENTUCKY TOMORROW...IN ADVANCE OF A SOUTHWARD MOVING FRONTAL BOUNDARY. THE ONLY QUESTION WILL BE HOW MUCH INSTABILITY WILL BE AVAILABLE FOR THE BOUNDARY TO TAP INTO? AT THIS TIME...THE MODEL SOUNDINGS ARE INDICATING ONLY MARGINAL SURFACE INSTABILITY WILL BE AVAILABLE. WITH THAT IN MIND...DECIDED TO GO WITH ONLY A CHANCE OF THUNDER FOR TOMORROW...AS OPPOSED TO ALL ENCOMPASSING GENERAL THUNDER. THIS IDEA WAS FURTHER SUPPORTED BY THE LACK OF ANY GOOD JET DYNAMICS FROM 850HPA UPWARD. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL TODAY AND TOMORROW...WITH HIGHS IN THE LOWER 80S TODAY AND FROM THE UPPER 68S TO MID 70S ON WEDNESDAY. DID DECIDED TO KEEP DAYTIME HIGHS A DEGREE OR TWO THAN THE WARMEST MOS NUMBERS...ACCOUNTING FOR INCREASING CLOUD COVER AND PRECIPITATION. THE QPF FORECAST WAS ADJUSTED TO REFLECT THE HIGHER POPS THAT WERE INTRODUCED FOR TOMORROW...ALSO ACCOUNTING FOR THE LATEST HPC GUIDANCE AND MODEL QPF NUMBERS. IT LOOKS LIKE BETWEEN ONE QUARTER AND ONE HALF AN INCH OF RAIN COULD FALLEN DURING THE DAY ON WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 300 AM EDT TUE APR 3 2012 THE MODELS START THE EXTENDED PERIOD WITH SOME MINOR DISAGREEMENT ALOFT CONCERNING THE HANDLING OF A CLOSED LOW PLODDING THROUGH THE SOUTHERN PLAINS AND HEADING TOWARDS OUR AREA. THE GFS AND GEM ARE IN THE MORE NORTHERN CLUSTER WITH THIS FEATURE THAN THE ECMWF AND NAM GROUPING. BY THURSDAY EVENING THIS LOW WILL HAVE OPENED UP AND BEEN PICKED UP BY THE LARGER TROUGH TO THE NORTHEAST. THIS WILL ALLOW IT TO PASS THROUGH KENTUCKY AND THE DEEP SOUTH ON FRIDAY. THE ECMWF REMAINS THE SLOWEST AND FURTHEST SOUTH WITH THE REMAINS OF THIS LOW WHEN COMPARED TO THE GFS AND GEM. BY FRIDAY EVENING ALL MODELS HAVE TAKEN THE SOUTHERN PORTION OF THE TROUGH TO THE CAROLINA COAST AS RIDGING BUILDS INTO THE COMMONWEALTH FROM THE PLAINS. THIS RIDGE WILL PASS THROUGH THE AREA OVER THE WEEKEND WITH THE MODELS OFFERING SOLUTIONS OF VARYING AMPLITUDE...ECMWF THE STRONGEST AND THE GFS THE WEAKEST. BY LATE SUNDAY...A NORTHERN STREAM TROUGH WILL PASS BY KENTUCKY IN ALL MODELS WITH THE GFS AND ECMWF RATHER SIMILAR IN TIMING BUT DIFFERING IN ORIENTATION AS THE LATTER DIGS DEEPER THAN THE FORMER. THESE DIFFERENCES CONTINUE INTO MONDAY WITH THE ECMWF MODELING A DEEPER AND SHARPER TROUGH TO THE NORTHEAST AND THE GFS ALLOWING A FLAT RIDGE TO DOMINATE THE REGION BENEATH A MORE SHALLOW...BUT EQUALLY BROAD...SOUTH CENTRAL CANADIAN UPPER LOW. FOR THE MOST PART...THE MODEL SIMILARITIES LEND THEMSELVES TO A BLENDED...CONSENSUS...SOLUTION AND WILL FAVOR THAT FORMULA THROUGH MONDAY. SENSIBLE WEATHER WILL FEATURE COOL HIGH PRESSURE PRESSING DOWN INTO THE NORTHERN OHIO VALLEY FROM CENTRAL CANADA AT THE START OF THE EXTENDED. THIS HIGH WILL LIMIT THE NORTHWARD PUSH OF THE SFC SYSTEM ASSOCIATED WITH THE WEAKENING UPPER LOW. AS SUCH...A WARM FRONT WILL LAY OUT THROUGH KENTUCKY WITH LOW PRESSURE RUINING SLOWLY EAST ALONG IT. THIS WILL LIKELY PLACE A SFC CONVERGENCE ZONE OVER THE AREA FOR A PROLONGED PERIOD TIME THROUGH THE LATTER PART OF THIS WEEK. WEAK SFC LOW PRESSURE WILL ROLL THROUGH THE REGION JUST SOUTH OF KENTUCKY INTO FRIDAY AND KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS GOING FOR AT LEAST THE SOUTHERN TIER OF THE CWA. THIS WEATHER SYSTEM WILL THEN SLINK AWAY FROM THE AREA LATER FRIDAY ALLOWING FOR DRIER AND COOLER AIR TO MOVE INTO THE STATE FROM THE NORTH AND WEST. HIGH PRESSURE WILL THEN SETTLE MORE FIRMLY OVER THE OHIO VALLEY AND QUICKLY START TO MODERATE THROUGH THE WEEKEND. THIS MODERATION WILL BE HELPED ALONG BY A STRUNG OUT COLD FRONT...ACTUALLY MORE OF A MOISTURE BOUNDARY...APPROACHING FROM THE WEST AND PASSING THROUGH ON SUNDAY WITH A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS. RENEWED HIGH PRESSURE WILL FOLLOW WITH PERHAPS A SECONDARY BOUNDARY COMING THROUGH LATE IN THE DAY AND A SMALL RISK FOR SHOWERS...BUT MAINLY LIMITED TO JUST ANOTHER SHOT OF COOLER WEATHER. THE GRID LOAD CAME IN PRETTY REASONABLE. HAVE MAINLY MADE ADJUSTMENTS TO SMOOTH OUT THE HARD EDGES IN THE POPS AND SKY FIELDS AS WELL AS TO ADD IN MORE TERRAIN DETAIL INTO LOW TEMPERATURES FOR A FEW OF THE NIGHTS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 218 PM EDT TUE APR 3 2012 ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SEEN ACROSS THE AREA THROUGH DUSK...BEFORE DYING OFF TEMPORARILY. A COMPLEX OF THUNDERSTORMS MAY BE TAKING AIM AT THE AREA AFTER MIDNIGHT FROM THE NORTHWEST AND GRADUALLY WORK SOUTHEAST ACROSS THE AREA THROUGH DAWN. VFR CONDITIONS WILL BE SEEN THE MAJORITY OF THE TIME UNTIL THE ARRIVAL OF THE STORMS OVERNIGHT...ALTHOUGH TEMPORARY IFR CONDITIONS OR WORSE WILL BE POSSIBLE AT ANY GIVEN LOCATION THROUGH THE NEXT SEVERAL HOURS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...AR LONG TERM....GREIF AVIATION...GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 154 PM EDT TUE APR 3 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 154 PM EDT TUE APR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. A FEW OF THESE MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY AND AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN JACKSON. AR/GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 250 PM EDT TUE APR 3 2012 KYZ084-085-031930- MCCREARY-WHITLEY- 250 PM EDT TUE APR 3 2012 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 330 PM EDT TUESDAY AFTERNOON... MCCREARY AND WHITLEY. AT 249 PM EDT...AN AREA OF STRONG THUNDERSTORMS WERE LOCATED FROM WHITLEY CITY TO WILLIAMSBURG...MOVING EAST AT 15 MPH. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. DUSTY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 252 PM EDT TUE APR 3 2012 KYZ079-031930- PULASKI- 252 PM EDT TUE APR 3 2012 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTY THROUGH 330 PM EDT TUESDAY AFTERNOON... PULASKI. AT 252 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR SOMERSET...MOVING EAST AT 15 MPH. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. DUSTY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 258 PM EDT TUE APR 3 2012 KYZ069-112-114>117-031945- JACKSON-LESLIE-OWSLEY-PERRY-BREATHITT-CLAY- 258 PM EDT TUE APR 3 2012 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 345 PM EDT TUESDAY AFTERNOON... JACKSON... NORTHERN LESLIE... OWSLEY... NORTHERN PERRY... SOUTHERN BREATHITT AND NORTHERN CLAY. AT 257 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED JUST WEST OF MCKEE TO JUST NORTH OF HAZARD...MOVING EAST AT 15 MPH. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. DUSTY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL FERGUSON 37.07N 84.59W
04/03/2012 E0.88 INCH PULASKI KY FIRE DEPT/RESCUE
DIME TO NICKEL SIZE HAIL WAS REPORTED.
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
307 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL BOONEVILLE 37.48N 83.68W
04/03/2012 E0.25 INCH OWSLEY KY 911 CALL CENTER
0210 PM HAIL 2 SE BOONEVILLE 37.46N 83.65W
04/03/2012 E0.75 INCH OWSLEY KY PUBLIC
DIME SIZE HAIL COWCREEK
0306 PM HAIL HAZARD 37.25N 83.20W
04/03/2012 E0.75 INCH PERRY KY TRAINED SPOTTER
&&
DSTAMPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
313 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL ISLAND CITY 37.37N 83.77W
04/03/2012 E0.50 INCH OWSLEY KY CO-OP OBSERVER
&&
GEOGERIANThe Jackson,KY radar (KJKL), 65 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
3 flash flood, 2 hail, 2 thunderstorm wind, 2 flood. Local standard time, as filed.
The hail covered the ground and ranged in size from dime to quarter.
There were power lines blown down.
Flash flooding occurred in the Sandlick and Smoot Creek areas with flood waters and mudslides closing highway 931 near Polly and Lucastown and highway 1148 near Sandlick Gap. Two people were trapped in their home and one person was trapped in a car. A local state of emergency was declared and several bridges and culverts were damaged by the floods.
Highway 160 near Gordon and Linefork was closed due to flash flooding and a mudslide.
Power lines were blown down 2 miles northwest of Whitesburg in the Sand Lick and Smoot areas.
Flood waters affected highways 1148 and 931 in the Sandlick Gap area through the early morning hours of April 4th.
Flood waters continued to affect Highway 160 between Gordon and Line Fork through the early morning hours of April 4th.
Flash flooding closed Perkins Branch Road in Pine Knot and Highway 92 near Wild Bill Stephens Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365838, 365848, 376630, 379630, 365849, 365842, 379631, 379632, 376638.